Alert archive / Nebraska / River Flood Warnings in 2016

River Flood Warning 41, NWS Omaha, NE

June 19, 2016Cass County, Nebraska; Mills County, Iowa

NWS Omaha, NE issued this river flood warning at Jun 19, 2016, 9:46 AM CDT for Cass County, Nebraska; Mills County, Iowa. It took effect at Jun 19, 2016, 3:46 PM CDT. It was in force for 38 hr.

The area

The outline as issued.

The facts

Issued
Jun 19, 2016, 9:46 AM CDT (14:46 UTC)
In effect from
Jun 19, 2016, 3:46 PM CDT
Expired
Jun 21, 2016, 5:55 AM CDT
In force
38 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
Minor

Counties Mills County, IA, Cass County, NE

The radar

The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 14:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at Plattsmouth (PTMN1).

Action stage
25 ft
Minor stage
26 ft
Moderate stage
32 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06805600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

022 
WGUS43 KOAX 191446
FLWOAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
946 AM CDT SUN JUN 19 2016

...The National Weather Service in Omaha has issued a flood warning 
for the following river in Iowa...Nebraska...

  Missouri River at Plattsmouth affecting Mills and Cass Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through areas where water covers the road.  The 
water depth may be too great to allow your vehicle to pass safely. 
Turn around...don't drown!

Additional information is available at:
http://www.water.weather.gov/ahps2/index.php?wfo=oax

&&

IAC129-NEC025-200246-
/O.NEW.KOAX.FL.W.0041.160619T2046Z-160621T1055Z/
/PTMN1.1.ER.160619T2046Z.160620T0600Z.160621T0455Z.NO/
946 AM CDT SUN JUN 19 2016

The National Weather Service in Omaha has issued a
* Flood Warning for 
  The Missouri River at Plattsmouth.
* from this afternoon to late Monday night...or until the warning is 
  cancelled.
* At  9:00 AM Sunday the stage was 24.5 feet...or 1.5 feet below 
  flood stage.
* Flood stage is 26.0 feet.
* Minor flooding is forecast.
* Impact...at 28.0 feet...The Water Treatment Plant road floods.

&&

LAT...LON 4106 9591 4107 9574 4078 9572 4078 9587
      4092 9585                       

$$
1 follow-up statement
403 
WGUS83 KOAX 200239
FLSOAX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
939 PM CDT SUN JUN 19 2016

...The Flood Warning is cancelled for...

  Missouri River at Plattsmouth affecting Mills and Cass Counties.

...The Flood Warning continues for...

  Missouri River At Rulo affecting Holt and Richardson Counties.

...The Flood Warning continues for...

  Missouri River At Nebraska City affecting Fremont and Otoe 
  Counties.

  Missouri River At Brownville affecting Atchison and Nemaha 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through areas where water covers the road.  The 
water depth may be too great to allow your vehicle to pass safely. 
Turn around...don't drown!

Additional information is available at:
http://www.water.weather.gov/ahps2/index.php?wfo=oax

&&

IAC129-NEC025-200309-
/O.CAN.KOAX.FL.W.0041.000000T0000Z-160621T1055Z/
/PTMN1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
939 PM CDT SUN JUN 19 2016

The Flood Warning is cancelled for
  The Missouri River at Plattsmouth.
* At  9:00 PM Sunday the stage was 24.1 feet...or 1.9 feet below 
  flood stage.
* Flood stage is 26.0 feet.
* Forecast...The river will crest below flood stage at 25.4 feet 
  tomorrow morning.


&&

LAT...LON 4106 9591 4107 9574 4078 9572 4078 9587
      4092 9585                       

$$

IAC071-NEC131-201739-
/O.CON.KOAX.FL.W.0038.000000T0000Z-160621T0846Z/
/NEBN1.1.ER.160620T0231Z.160620T0600Z.160621T0246Z.NO/
939 PM CDT SUN JUN 19 2016

The Flood Warning continues for
  The Missouri River At Nebraska City.
* At  9:00 PM Sunday the stage was 17.6 feet...or 0.4 feet below 
  flood stage.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 18.3 feet by tomorrow morning.the river will fall below 
  flood stage by late tomorrow evening.
* Impact...at 18.0 feet...Widespread lowland flooding begins.

&&

LAT...LON 4078 9587 4078 9572 4048 9554 4048 9580
      4074 9590                       

$$

MOC005-NEC127-201739-
/O.CON.KOAX.FL.W.0039.000000T0000Z-160621T2043Z/
/BRON1.1.ER.160620T0030Z.160620T1200Z.160621T1443Z.NO/
939 PM CDT SUN JUN 19 2016

The Flood Warning continues for
  The Missouri River At Brownville.
* At  9:15 PM Sunday the stage was 33.1 feet...or 0.1 feet above 
  flood stage.
* Flood stage is 33.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 34.2 feet by 
  early tomorrow afternoon. The river will fall below flood stage 
  late Tuesday morning.


&&

LAT...LON 4048 9580 4048 9554 4026 9544 4026 9563
      4044 9574                       

$$

MOC087-NEC147-201739-
/O.EXT.KOAX.FL.W.0040.160620T0543Z-160621T2221Z/
/RULN1.1.ER.160620T0543Z.160620T1800Z.160621T1621Z.NO/
939 PM CDT SUN JUN 19 2016

The Flood Warning continues for
  The Missouri River At Rulo.
* from late tonight to Tuesday afternoon...or until the warning is 
  cancelled.
* At  8:30 PM Sunday the stage was 15.5 feet...or 1.5 feet below 
  flood stage.
* Flood stage is 17.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by after midnight tomorrow and 
  continue to rise to near 17.4 feet by tomorrow evening.the river 
  will fall below flood stage by late Tuesday morning.
* Impact...at 17.0 feet...Agricultural lowlands along both sides of 
  the river begin to flood.

&&

LAT...LON 4026 9563 4026 9544 3991 9501 3982 9503
      3997 9536                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this river flood warning went out at Jun 19, 5:59 AM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 19, 5:59 AM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
559 AM CDT SUN JUN 19 2016

.SHORT TERM...(today through Tuesday)
Issued at 320 AM CDT Sun Jun 19 2016

Heat this afternoon then the potential for thunderstorms tonight
through Tuesday are the primary forecast concerns.

Upper level ridge axis extended from Baja California into southwest
Nebraska this morning, and is forecast to spread east across
southern Nebraska into southern Iowa during the day. Heights will
begin falling later today as shortwave in southern Canada/northern
Plains swings east toward the Great Lakes by Monday morning.
Attendant cold front is expected to approach northeast Nebraska
early this evening, then limp south through much of eastern Nebraska
and southwest Iowa by Monday afternoon. Another shortwave riding
through the northern Rockies on Tuesday will induce lowering
pressures in the High Plains, encouraging Monday cold front to
work north through our area on Tuesday.

The potential for oppressive heat today is the first order of
business. Model temperature guidance has been consistently low over
the last week or so, until yesterday when significant rainfall and
morning cloud cover held temperatures to the 80s and lower 90s.
Today, however, am expecting previous trend of under-forecasting
temperatures to return as mild morning temperatures, lots of
sunshine, building heights aloft, and a southwesterly component to
low level wind ahead of cold front suggest highs well into the 90s
are likely. Surface dew points had not responded as expected
yesterday given widespread rains, but expect that to change today as
well. Experimental HRRR output suggests dew points at or above 70
for much of our area this afternoon. So this combined with expected
temperatures, heat indices should top 100 for a good part of eastern
Nebraska this afternoon. If either air temperatures or dew points
increase more rapidly than expected, a heat advisory may be needed
for heat indices exceeding 105.

Attention then turns to thunderstorm potential with cold front
tonight. That boundary is expected to move into northeast Nebraska
this evening and dropping toward Interstate 80 by Monday morning.
MLCAPE is forecast to exceed 2500 j/kg along with 0-6km Bulk Shear
increasing to over 30kt this evening. However warm temperatures near
ridge axis will likely suppress widespread convection in our area,
focusing best potential well to the northeast where cooler mid level
temperatures will reside. Still expect some scattered storms to pop
along front this evening, some of which could become severe with the
chance for hail and damaging winds. Severe threat should diminish
with loss of heating this evening, but the chance for a few storms
will continue along the front as it moves south tonight.

Front is forecast to settle into northern Kansas and northern
Missouri later Monday before retreating back north on Tuesday. Will
maintain a chance for thunderstorms near the front in southeast
Nebraska and southwest Iowa for Monday afternoon where MLCAPE will
again top 2500 j/kg with 40kt of Bulk Shear, again suggesting a
chance for severe in our southern CWA Monday afternoon and evening.
Increasing low level jet riding over boundary Monday night will
likely fire elevated storms over a good part of our area, especially
after midnight. Then Tuesday could prove to be an interesting day as
front lifts north and moisture pools along/ahead of it. Instability
will likely be higher than both Sunday and Monday with just as much
Bulk Shear. Veering wind profiles support supercells, and low level
helicity/shear along front will be conducive for tornadoes. However
convective inhibition may be too much to overcome and we may have to
wait for low level jet to kick in during the evening when storms
will become more elevated with time.

.LONG TERM...(Tuesday night through Saturday)
Issued at 320 AM CDT Sun Jun 19 2016

After the chance for thunderstorms Tuesday night, much of the work
week will tend to be dry before the next chance for storms returns
for Saturday.

A gradual increase in mid level heights is forecast through Friday,
with GFS and ECMWF offering slightly different timing. However both
models are dry for the most part into Friday, and show the same
trend toward shallow ridging in the Plains by then. Temperatures
should respond in kind, back toward or above 90. While weak
shortwaves could spark convection from time to time, there is some
model consensus and consistency on a stronger shortwave
approaching the area on Saturday. Thus will maintain a dry
forecast until then.

&&

.AVIATION...(12Z TAFS for KOMA...KLNK...KOFK through 12Z Monday)
Issued at 549 AM CDT Sun Jun 19 2016

VFR conditions are expected through the period. Mainly clear skies
are expected today. South winds will increase during the afternoon
with some gusts possible at KOFK. A cold front will move through
KOFK prior to 12Z Monday with winds switching to the northwest
there, but will likely occur after 12Z at KOMA/KLNK. The potential
for TSRA along the front appears to low at KOFK to include in the
TAF attm.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.

&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...
Hazardous weather outlook, Jun 19, 3:42 AM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
342 AM CDT SUN JUN 19 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-192245-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
342 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THE HEAT INDEX WILL REACH THE 99 TO 104 RANGE THIS AFTERNOON.

THERE IS A CHANCE FOR THUNDERSTORMS IN NORTHEAST NEBRASKA BY EARLY
EVENING...SPREADING INTO EAST CENTRAL NEBRASKA AND WEST CENTRAL
IOWA NEAR MIDNIGHT...AND INTO SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA LATE TONIGHT AS A COLD FRONT MOVES SOUTH THROUGH THE AREA.
THERE IS A SMALL CHANCE FOR SEVERE THUNDERSTORMS IN NORTHEAST
NEBRASKA THIS EVENING...WITH DAMAGING WINDS THE PRIMARY THREAT. A
FEW STRONG STORMS ARE POSSIBLE ALONG AND NORTH OF INTERSTATE
80...BUT THE INTENSITY OF STORMS SHOULD BE DECREASING TOWARD AND
AFTER MIDNIGHT.

A COLD FRONT MOVING SOUTH THROUGH THE AREA

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE REMAINS A CHANCE FOR THUNDERSTORMS ACROSS ALL OF THE OUTLOOK
AREA MONDAY THROUGH TUESDAY NIGHT. SEVERE STORMS ARE POSSIBLE
MONDAY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA JUST NORTH OF A
COLD FRONT THAT WILL STALL OVER NORTHERN KANSAS AND NORTHERN
MISSOURI. AS THAT FRONT MOVES BACK NORTH ON TUESDAY...SEVERE
STORMS ARE POSSIBLE OVER MOST OF EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:18 PM CDTRiver Flood WarningOAXOtoe51 hr
Jun 18, 8:18 PM CDTRiver Flood WarningOAXNemaha69 hr
Jun 18, 8:18 PM CDTRiver Flood WarningOAXRichardson66 hr

Nearby

River Flood Warnings in Nebraska, 2016River Flood Warnings in Iowa, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.